Nonlinear dynamics of filaments. III Instabilities of helical rods

A. Goriely, M. Tabor

Research output: Contribution to journalArticlepeer-review

41 Scopus citations


The time-dependent Kirchhoff equations for thin elastic rods are used to study the linear stability of twisted helical rods with intrinsic curvature and twist. Using a newly developed perturbation scheme, we derive the general dispersion relations governing the stability of various helical configurations. We show that helices with no terminal forces are always dynamically stable. We also compute the most stable helical shape against twist perturbations and show that different unstable modes can be excited in different regions of the parameter space and can sometimes coexist. The linearly unstable modes are computed and explicit forms are given.

Original languageEnglish (US)
Pages (from-to)2583-2601
Number of pages19
JournalProceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences
Issue number1967
StatePublished - 1997
Externally publishedYes

ASJC Scopus subject areas

  • General Mathematics
  • General Engineering
  • General Physics and Astronomy


Dive into the research topics of 'Nonlinear dynamics of filaments. III Instabilities of helical rods'. Together they form a unique fingerprint.

Cite this